Crohn’s disease and Accutane: what are the risks?

Accutane is the old brand name of the drug isotretinoin. Isotretinoin is a medicine that doctors prescribe to treat severe acne that does not respond to other treatments. Some people think it can cause Crohn’s disease.

The makers of Accutane no longer produce this drug, but the drug continues to be known colloquially by this name.

In the past, some case reports have linked Accutane to an increased risk of inflammatory bowel disease (IBD), including Crohn’s disease.

This article will look at research into a possible link between Crohn’s disease and taking isotretinoin.

Accutane is the old brand name for a drug called isotretinoin, which is an oral derivative of vitamin A. People take this drug when they have acne that is painful or so severe that it affects their quality of life.

Most people will see a reduction in acne symptoms after taking Accutane for about 4 to 6 months.

Although the original manufacturers of Accutane have stopped making it, other manufacturers sell oral isotretinoin under different brands, including Absorica, Claravis, Amnestimate, Myorisan, and Zenatane.

Some online pharmacies and illegal operations may also sell drugs that they label as “Accutane”.

The suspected link between Crohn’s disease and Accutane came from case reports linking taking Accutane to an increased risk of Crohn’s disease.

In these case reports, doctors and researchers provided details of specific patients who they believed had Crohn’s disease as a result of their treatment with Accutane.

However, the number of IBD cases possibly related to Accutane was very low. Doctors only reported 85 such cases to the United States Food and Drug Administration (FDA), although there have been over one million isotretinoin users in the United States alone.

Follow-up studies found no correlation between isotretinoin use and the development of IBD.

2014 research reviewed the medical records of 1,078 people who had taken isotretinoin and compared this data to those of people diagnosed with IBD.

Researchers found that the incidence of IBD was lower in people who took isotretinoin than in those who did not.

As a result, researchers could not confirm an increased risk of IBD after taking isotretinoin.

However, they suggested that isotretinoin could potentially influence IBD by:

  • causing cell death in the intestinal lining, which could lead to ulcers and inflammation
  • revealing pre-existing IBD
  • coincidentally with IBD, because a diagnosis of IBD is more common in young people, in whom acne is also more common

If a person is taking isotretinoin and symptoms of Crohn’s disease appear, doctors often recommend stopping the drug to see if these symptoms improve.

If Crohn’s symptoms improve, this may support the theory that taking isotretinoin reveals mild, pre-existing IBD.

The most well-known side effect of Accutane is the risk of birth defects.

Therefore, women who take Accutane between menarche and menopause should use two forms of birth control to prevent pregnancy.

Other side effects that Accutane can cause include:

According to the FDAThere have also been reports of depression or suicidal ideation while taking isotretinoin. As a result, doctors should closely monitor people with symptoms of depression while they are taking this medicine.

Doctors don’t know the exact cause of Crohn’s disease, but it’s likely that a combination of genetic, immune, and environmental factors all contribute to the disease.

Crohn’s disease is more common in people between the ages of 15 and 35, but it can occur at any age.

Symptoms of Crohn’s disease include:

  • abdominal cramps and pain
  • feeling like the intestines are not empty after a bowel movement
  • tired
  • frequent constipation
  • sudden, strong urges to go to the bathroom
  • night sweats
  • persistent diarrhea
  • weightloss

Identifying Crohn’s disease early can help a person reduce intestinal damage.

Some case reports have suggested a potential link between Crohn’s disease and Accutane.

However, studies have not proven that Accutane, or any other brand of isotretinoin, increases the risk of developing Crohn’s disease.

If a person who is taking or has taken isotretinoin develops Crohn’s disease, they should tell a doctor.

Read the article in Spanish.

About Sally Dominguez

Check Also

“My acne was so bad that I stopped having sex – but now I’ve found a natural cure”

Mandy Nazé, 29, says her face, forehead, chest, neck and back were badly affected and …